Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 61

This case describes a 20-year-old woman was diagnosed with a pulmonary embolism and occlusive thrombus in the right brachial vein surrounding a  peripherally inserted central catheter (PICC) line (type, gauge, and length of time the PICC had been in place were not noted). The patient was discharged home but was not given any supplies for cleaning the PICC line, education regarding the signs of PICC line infection, or referral to home health services.

A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved.

A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure.

A 55-year-old man undergoing chemotherapy for acute myeloid leukemia was admitted to the hospital with a fever, neutropenia, and thrombocytopenia but physical examination did not reveal a focal site of infection. Blood and urine cultures were obtained, and he was started on IV antibiotics. His fever persisted and the cross-covering physician, following sign-out instructions from the primary team, requested repeat blood cultures but did not evaluate the patient in person.

 A 3-month-old male infant, born at 26 weeks’ gestation with a history of bowel resection and anastomosis due to necrotizing enterocolitis, was readmitted for abdominal distension and constipation. He was transferred to the pediatric intensive care unit (PICU) for management of severe sepsis and an urgent exploratory laparotomy was scheduled for suspected obstruction. The PICU team determined that the patient was stable for brief transport from the PICU to the operating room (OR).

A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio

Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died.
An elderly man with a complicated medical history slipped on a rug at home, fell, and injured his hip. Emergency department evaluation and imaging revealed no head injury and a left intertrochanteric hip fracture. Although he was admitted to the orthopedic surgery service, with surgery to fix the fracture initially scheduled for the next day, the operation was delayed by 3 days due to several emergent trauma cases and lack of surgeon availability. He ultimately underwent surgery and was discharged a few days later but was readmitted several weeks later with chest pain and shortness of breath.
Multiple alarms went off in an ICU room after an intern and resident performed paracentesis on an older patient. Nurses found the patient confused and trying to get out of bed. She had pulled out her nasogastric and endotracheal tubes, her leg was stuck in the bedrails, and she had a large cut on her foot.
An elderly man with early dementia fractured his leg and was admitted to a skilled nursing facility for physical therapy. On his third day there, he became delirious and agitated and was taken to the emergency department and hospitalized. A few days later, doctors involuntarily committed him and administered risperidone, which worsened his delirium.
An elderly man admitted for a presumed hypertensive emergency and undiagnosed neurologic symptoms became unresponsive and was noted to have new right hand weakness 2 days into his hospitalization. After a "Code Stroke" was called, a neurologist evaluated him and administered tPA 100 minutes after the acute event. A few hours later, the patient developed further symptoms, and an emergent head CT demonstrated post-tPA intracerebral hemorrhage.
In a simulation exercise conducted in an institution that felt it was prepared for patients with actual or suspected Ebola, a man presented to the emergency department with symptoms of nausea, vomiting, and fever. He had recently returned to the US from Sierra Leone. The nurse initiated an isolation protocol and the critical care team all donned personal protective equipment. During transport, confusion about which elevators to use potentially exposed 30 staff members to Ebola.
An elderly man was being prepared for discharge after being hospitalized for an exacerbation of congestive heart failure. His nurse failed to notice that the tubing of the patient's sequential compression devices (in place to prevent DVT) was caught on the bed wheel and had unlocked the bed when she raised it. When the patient attempted to get up later, the bed rolled out from under him and he fell, breaking his hip. One week after surgery, the patient experienced a cardiac arrest from a massive pulmonary embolism and died.
An elderly woman with a history of dementia underwent surgical resection of new colon cancer, which relieved a bowel obstruction. She developed acute delirium postoperatively, and the team discovered they had neglected to capture her cholinesterase inhibitor patch (a medication for dementia) in the official medication reconciliation list.
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
A woman undergoing treatment for myasthenia gravis via PICC developed extensive catheter-related thrombosis, bacteremia, and sepsis, and ultimately died. Although the PICC line was placed at one facility, the patient was receiving treatment at another, raising questions about who had responsibility for the line.
Admitted with a congestive heart failure exacerbation, an elderly man acquired an infection around his peripheral IV site, accompanied by fever, chills, and back pain. Likely secondary to the infected peripheral IV catheter, the patient had developed methicillin-resistant Staphylococcus aureus bacteremia and an epidural abscess.
A patient with Guillain-Barré syndrome received more than the recommended number of plasmapheresis treatments. When the ordering physicians were asked why so many treatments were given, they both responded that the patient was improving so they felt that more treatments would help him recover even more.